Illinois, 2012Heavy Snow in Illinois, December 28 to 29, 2012
December 28 to 29, 2012 · NWS ILX · 1 event in 1 county or zone
An area of low pressure tracking through the Tennessee River Valley spread snow as far north as southeast Illinois. Accumulations of 6 to 7 inches occurred across Lawrence County, with lighter amounts noted further north toward the I-70 corridor.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure tracking through the Tennessee River Valley spread snow as far north as southeast Illinois. Accumulations of 6 to 7 inches occurred across Lawrence County, with lighter amounts noted further north toward the I-70 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 28, 2:40 PM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Dec 28, 2:40 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
240 PM CST FRI DEC 28 2012
.DISCUSSION...
ISSUED 300 PM CST FRI DEC 28 2012
A COUPLE OF WEATHER SYSTEMS WILL HIGHLIGHT THE FORECAST FOR THE
NEXT WEEK...ALONG WITH TEMPERATURES REMAINING AT OR BELOW NORMAL.
THE FIRST STORM WILL BE TONIGHT...AND THE SECOND WILL COME ON NEW
YEARS EVE DAY AND OVERNIGHT.
SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
THE FIRST SYSTEM IS ALREADY PUSHING INTO OUR SOUTHEASTERN
COUNTIES...WHERE A WINTER WEATHER ADVISORY FOR 2-3 INCHES OF SNOW
HAS BEEN ISSUED FOR TONIGHT. WE INCLUDED 6 OF OUR SOUTHEAST
COUNTIES...FROM EFFINGHAM TO THE SOUTH AND EAST. HEAVIER SNOW OF 3
TO 6 INCHES WILL BE POSSIBLE SOUTHEAST OF OUR COUNTIES...IN
SOUTHERN INDIANA, NW KENTUCKY, AND SOUTHERN ILLINOIS. THE BULK OF
THE SNOW IN OUR AREA WILL FALL THIS EVENING. TRAVEL WILL QUICKLY
BECOME HAZARDOUS BY EARLY EVENING AS ROADS BECOME SNOW COVERED AND
SLIPPERY.
THE NORTHERN EDGE OF MEASURABLE SNOW MAY REACH AS FAR NW AS
TAYLORVILLE TO DECATUR TO CHAMPAIGN...BUT ONLY A DUSTING SHOULD
REACH THAT FAR TO THE NW. SOUTH WINDS AS THE SNOW BEGINS WILL
SHIFT TO NORTHWEST AS THE LOW PRESSURE MOVES AWAY TO THE SOUTHEAST
AFTER MIDNIGHT. WINDS SHOULD NOT BE ALL THAT STRONG DURING THIS
SNOW EVENT...WHICH SHOULD KEEP DRIFTING DOWN.
ON SATURDAY...A SHORTWAVE AND THE CENTER OF THE COLD POOL IN THE
UPPER LEVEL TROUGH WILL MOVE ACROSS ILLINOIS. THAT WILL SET THE
STAGE FOR SCATTERED FLURRIES ACROSS OUR FORECAST AREA. NO
MEASURABLE SNOW IS EXPECTED...AS THE FLURRIES TAPER OFF LATER IN
THE AFTERNOON.
CLEARING SKIES SHOULD DEVELOP SATURDAY NIGHT...AS COLD HIGH
PRESSURE ADVANCES INTO THE AREA FROM WEST TO EAST. LOW TEMPS WILL
BE CLOSELY TIED TO THE TIMING OF THE CLEARING. WE ARE PLANNING ON
HAVING FAVORABLE RADIATIONAL COOLING FOR MUCH OF THE NIGHT IN THE
WEST...WHERE WE WENT WITH SOME SINGLE DIGIT LOWS TOWARD GALESBURG
AND ALTONA. SOUTHEASTERN AREAS MAY EVEN SEE LOWS AROUND 15F.
SUNDAY SHOULD BE MOSTLY SUNNY WITH SOUTHERLY WINDS DEVELOPING
BEHIND THE DEPARTING HIGH PRESSURE. SOME WARMING ALOFT MAY SHOULD
HELP TEMPS CLIMB TO AROUND FREEZING ACROSS THE SOUTHWEST. CLOUDS
ARRIVING SUNDAY NIGHT WILL HELP KEEP LOWS IN THE MID 20S AHEAD OF
THE NEXT STORM SYSTEM.
LONG TERM...MONDAY THROUGH FRIDAY.
A COUPLE OF WEATHER FEATURES ARE EXPECTED TO MERGE ACROSS ILLINOIS
TO PRODUCE A LIGHT SNOW EVENT NEW YEARS EVE DAY AND OVERNIGHT. A
LOW LEVEL COLD FRONT ARRIVING FROM THE NORTHWEST WILL INTERACT
WITH A 500 MB VORT MAX AND A 170KT 300MB JET TO GENERATE A BAND OF
SNOW ACROSS CENTRAL ILLINOIS. THE SNOW BAND IS FORECAST TO
OVERSPREAD THE AREA FROM SOUTHWEST TO EAST-NORTHEAST STARTING
MONDAY MORNING. NEW YEARS EVE NIGHT...A SECOND SURGE OF 500MB
ENERGY AND AN INTENSIFICATION OF THE 300MB JET TO 185KT WILL KEEP
SNOW SHOWERS GOING FOR MUCH OF THE NIGHT AS WELL. SNOW WILL TAPER
OFF AFTER MIDNIGHT...AS THE COLD FRONT DEPARTS FARTHER TO THE EAST
AND ISENTROPIC DOWNGLIDE BEGINS TO DOMINATE THE SYNOPTIC FORCING.
SNOWFALL AMOUNTS ARE A TOUGH CALL THIS EARLY...BUT 2-4 INCHES WILL
BE POSSIBLE IN THE SOUTHERN HALF OF OUR AREA...SOUTH OF A LINE
FROM RUSHVILLE TO LINCOLN TO CHAMPAIGN. THE LOWER TOTALS WILL BE
IN THE NORTH...WITH HIGHER AMOUNTS BETWEEN I-72 AND I-70. WARMER
AIR ALOFT MAY REDUCE SNOW AMOUNTS SOUTH OF I-70...BUT STILL IN THE
2-3 INCH RANGE.
GENERALLY DRY AND COOL CONDITIONS ARE EXPECTED FROM NEW YEARS DAY
THROUGH FRIDAY...AS SURFACE HIGH PRESSURE REMAINS THE MAIN
PRESSURE FEATURE. A WEAK COLD FRONT AND 500MB SHORTWAVE IS
FORECAST TO PASS ACROSS IL ON THURSDAY...SO SOME FLURRIES MAY
DEVELOP THAT DAY...BUT WE WILL CONTINUE WITH A DRY FORECAST FOR
NOW.
SHIMON
&&
.AVIATION...
ISSUED 1202 PM CST FRI DEC 28 2012
A COUPLE OF SHORTWAVE TROUGHS IN THE CENTRAL PLAINS WILL RESULT IN
DEVELOPING IFR CONDITIONS AT THE CENTRAL IL TAF SITES THIS
EVENING. IN THE MEANTIME...OVERALL MVFR CIGS WILL BE RULE THIS
AFTERNOON.
THIS EVENING AROUND 02-04Z THE CIGS WILL DROP TO IFR LEVELS AS THE
SHORTWAVES APPROACH AND AS LOW LEVEL MOISTURE REMAIN HIGH.
INCREASING LIFT DUE TO A STRONGER SHORTWAVE AND JET MAX FROM THE
SOUTHERN PLAINS WILL PRODUCE LOW CIGS AND A SWATH OF SNOW IN
SOUTHERN IL. THE TAF SITES ALONG I-72 WILL BE ON THE NORTHERN EDGE
OF THIS SNOW BAND...SO ADJUSTED VSBY AND WEATHER ACCORDINGLY.
THE SNOW SHOULD BE BRIEF WITH MOST OF IT COMING TO AN END BY
EARLY MORNING...WITH ONLY FLURRIES LINGERING AROUND DAYBREAK. CIGS
ARE EXPECTED TO RISE TOWARD MVFR LEVELS AT THE SAME TIME WHEN THE
STRONGER SHORTWAVE ENERGY MOVES INTO WESTERN INDIANA.
MILLER
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
SATURDAY FOR ILZ066-068-071>073.
&&
Hazardous weather outlook, Dec 28, 3:30 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
330 PM CST FRI DEC 28 2012
ILZ027>031-036>038-040-041-291200-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
330 PM CST FRI DEC 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
A FAST MOVING STORM SYSTEM WILL PRODUCE SNOW FLURRIES THIS
EVENING AND OVERNIGHT. VERY LITTLE OR NO ACCUMULATION IS
ANTICIPATED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER PERIOD OF LIGHT SNOW WILL BE POSSIBLE ON NEW YEARS EVE
DAY AND NIGHT...WITH LIGHT ACCUMULATION POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
ILZ042>044-047>053-291200-
CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MENARD-MORGAN-PIATT-SANGAMON-
SCOTT-
330 PM CST FRI DEC 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
A FAST MOVING STORM SYSTEM WILL PRODUCE LIGHT SNOW AND FLURRIES
THIS EVENING AND OVERNIGHT. VERY LITTLE OR NO ACCUMULATION IS
ANTICIPATED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER PERIOD OF LIGHT SNOW WILL BE POSSIBLE ON NEW YEARS EVE DAY
AND NIGHT...WITH A COUPLE INCHES OF ACCUMULATION POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
ILZ045-046-054>057-061>063-291200-
CHAMPAIGN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-MOULTRIE-SHELBY-
VERMILION-
330 PM CST FRI DEC 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
A FAST MOVING STORM SYSTEM WILL PRODUCE SOME LIGHT SNOW THIS
EVENING AND OVERNIGHT. ACCUMULATIONS WILL RANGE FROM LESS THAN ONE
HALF INCH ALONG I-74...TO 1 TO 2 INCHES ALONG I-70 BY EARLY
SATURDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER PERIOD OF LIGHT SNOW WILL BE POSSIBLE ON NEW YEARS EVE DAY
AND NIGHT...WITH A COUPLE INCHES OF ACCUMULATION POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
ILZ066>068-071>073-291200-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
330 PM CST FRI DEC 28 2012
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.
.DAY ONE...TONIGHT
A FAST MOVING STORM SYSTEM WILL PRODUCE SLIPPERY TRAVEL CONDITIONS
THIS EVENING AND OVERNIGHT. ACCUMULATIONS OF 2 TO 3 INCHES ARE
ANTICIPATED BY LATE TONIGHT...BEFORE THE SNOW TAPERS OFF TO FLURRIES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER PERIOD OF LIGHT SNOW WILL BE POSSIBLE ON NEW YEARS EVE DAY
AND NIGHT...WITH SEVERAL INCHES OF ACCUMULATION POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
MILLER
Heavy Snow, Lawrence
- When
- December 28, 6:00 PM CST to December 29, 5:00 AM CST
- Where
- Lawrence forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.720, -87.727 (the zone’s center; the record gives no point)
Snow spread across Lawrence County during the evening of December 28th, then tapered off an came to an end by the early morning of the 29th. Total accumulations were generally 6 to 7 inches across the county, including 7.0 inches measured by the Lawrenceville Cooperative Weather Observer.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Sneakerwave in California, December 28, 20122 deaths · 1 event
- Winter Storm and Winter Weather in Illinois, December 28 to 29, 201219 events
- Winter Weather in Ohio, December 28 to 29, 201218 events
- Winter Storm in Ohio, December 28 to 29, 201214 events
- Heavy Snow and Winter Weather in Kentucky, December 28 to 29, 201211 events
- Winter Weather in North Carolina, December 28 to 29, 201210 events
- Winter Storm in Kentucky, December 28 to 29, 201210 events
- Winter Storm and Winter Weather in Missouri, December 28 to 29, 20129 events
- Heavy Snow in Indiana, December 28 to 29, 20128 events
- Winter Weather in Kentucky, December 28 to 29, 20128 events
- Winter Weather in Indiana, December 28 to 29, 20127 events
- Winter Storm and Winter Weather in Indiana, December 28 to 29, 20126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426253.